zbMATH — the first resource for mathematics

A maxmin principle for nonlinear eigenvalue problems with application to a rational spectral problem in fluid-solid vibration. (English) Zbl 1099.35076
Nonlinar eigenvalue problems \(T(\lambda )x =0\) are considered, where for any \(\lambda \in J\), \(T(\lambda )\) is a selfadjoint and bounded operator in a real Hilbert space \(H\), \(J\) is a real open (bounded or unbounded) interval. The author studies a situation when the equation \(\langle T(p(x))x,x\rangle =0\) defines implicitly the Rayleigh functional \(p\) on a subset of \(H\setminus \{0\}\). In the case \(T(\lambda )=\lambda I-A\), the functional \(p\) coincides with the usual Rayleigh quotient. A maxmin principle for the Rayleigh functional \(p\) characterizing the \(n\)-th eigenvalue is given. The result is a generalization of the maxmin characterization of R. Courant, E. Fischer and H. Weyl for linear eigenvalue problems. It is applied to a location of eigenvalues of a rational eigenvalue problem governing free vibrations of a tube bundle immersed in a slightly compressible fluid under certain simplifying assumptions.

35P30 Nonlinear eigenvalue problems and nonlinear spectral theory for PDEs
76M30 Variational methods applied to problems in fluid mechanics
49S05 Variational principles of physics
49R50 Variational methods for eigenvalues of operators (MSC2000)
Full Text: DOI EuDML
[1] E. M. Barston: A minimax principle for nonoverdamped systems. Internat. J. Engrg. Sci. 12 (1974), 413-421. · Zbl 0288.15023
[2] C. Conca, J. Planchard and M. Vanninathan: Existence and location of eigenvalues for fluid-solid structures. Comput. Methods Appl. Mech. Engrg. 77 (1989), 253-291. · Zbl 0734.73063
[3] R. Courant: Über die Eigenwerte bei den Differentialgleichungen der mathematischen Physik. Math. Z. 7 (1920), 1-57. · JFM 47.0455.02
[4] R. J. Duffin: A minmax theory for overdamped networks. J. Ration. Mech. Anal. 4 (1955), 221-233. · Zbl 0068.20904
[5] N. Dunford, J. T. Schwartz: Linear Operators, Part II. Wiley, New York-London, 1963. · Zbl 0128.34803
[6] E. Fischer: Über quadratische Formen mit reellen Koeffizienten. Monatshefte für Math. und Phys. 16 (1905), 234-249. · JFM 36.0166.01
[7] K. P. Hadeler: Mehrparametrige und nichtlineare Eigenwertaufgaben. Arch. Ration. Mech. Anal. 27 (1967), 306-328. · Zbl 0166.41701
[8] K. P. Hadeler: Variationsprinzipien bei nichtlinearen Eigenwertaufgaben. Arch. Ration. Mech. Anal. 30 (1968), 297-307. · Zbl 0165.48101
[9] K. P. Hadeler: Nonlinear Eigenvalue Problems. Numerische Behandlung von Differentialgleichungen, R. Ansorge, L. Collatz, G. Hämmerlin and W. Törnig (eds.), Birkhäuser, Stuttgart, 1975, pp. 111-129. · Zbl 0342.65024
[10] H. Langer: Über stark gedämpfte Scharen im Hilbertraum. J. Math. Mech. 17 (1968), 685-705. · Zbl 0157.21303
[11] J. Planchard: Eigenfrequencies of a tube bundle placed in a confined fluid. Comput. Methods Appl. Mech. Engrg. 30 (1982), 75-93. · Zbl 0483.70016
[12] H. Poincaré: Sur les équations aux dérivées partielles de la physique mathématique. Amer. J. Math. 12 (1890), 211-294. · JFM 22.0977.03
[13] Rayleigh: Some general theorems relating to vibrations. Proc. London Math. Soc. 4 (1873), 357-368. · JFM 05.0537.01
[14] K. Rektorys: Variationsmethoden in Mathematik, Physik und Technik. Carl Hanser Verlag, München, 1984. · Zbl 0568.49001
[15] E. H. Rogers: A minmax theory for overdamped systems. Arch. Ration. Mech. Anal. 16 (1964), 89-96. · Zbl 0124.07105
[16] E. H. Rogers: Variational properties of nonlinear spectra. J. Math. Mech. 18 (1968), 479-490. · Zbl 0175.13702
[17] R. E. L. Turner: Some variational principles for nonlinear eigenvalue problems. J. Math. Anal. Appl. 17 (1967), 151-160. · Zbl 0147.12201
[18] R. E. L. Turner: A class of nonlinear eigenvalue problems. J. Funct. Anal. 7 (1968), 297-322. · Zbl 0169.17004
[19] H. Voss, B. Werner: A minimax principle for nonlinear eigenvalue problems with applications to nonoverdamped systems. Math. Methods Appl. Sci. 4 (1982), 415-424. · Zbl 0489.49029
[20] B. Werner: Das Spektrum von Operatorenscharen mit verallgemeinerten Rayleighquotienten. Arch. Ration. Mech. Anal. 42 (1971), 223-238. · Zbl 0218.47019
[21] H. Weyl: Das asymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differentialgleichungen (mit einer Anwendung auf die Theorie der Hohlraumstrahlung). Math. Ann. 71 (1912), 441-479. · JFM 43.0436.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.